Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 111, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 17, 2013, 5:52 PM CDT for St. Clair County, Alabama. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2013, 5:52 PM CDT (22:52 UTC)
- Expired
- Jul 17, 2013, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:55 PM CDT | HAIL 1 | Ashville, AL | |
| Jul 17, 5:59 PM CDT | TSTM WND DMG | 9 Ne Odenville, AL | SEVERAL TREES WERE BLOWN DOWN NEAR HIGHWAY 231 AND SHOAL CREEK ROAD. |
| Jul 17, 6:00 PM CDT | HAIL 0.5 | 3 Ne Odenville, AL | DIME SIZE HAIL ALONG HIGHWAY 411. |
| Jul 17, 6:04 PM CDT | HAIL 0.88 | 3 S Ashville, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1793 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
756
WUUS54 KBMX 172252
SVRBMX
ALC115-172330-
/O.NEW.KBMX.SV.W.0111.130717T2252Z-130717T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. CLAIR COUNTY IN ALABAMA...
* UNTIL 630 PM CDT
* AT 552 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF
ASHVILLE...OR 8 MILES NORTHEAST OF ODENVILLE...AND MOVING SOUTHWEST
AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
ODENVILLE...PELL CITY...BRANCHVILLE...BALD ROCK...MARGARET...
ARGO...ST. CLAIR SPRINGS AND WATTSVILLE.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 152 THROUGH 158...
INTERSTATE 59 EXIT NUMBERS 148 THROUGH 156...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3377 8613 3369 8618 3369 8620 3367 8620
3347 8633 3364 8654 3369 8653 3387 8631
TIME...MOT...LOC 2252Z 034DEG 10KT 3374 8628
$$
751 follow-up statement
868
WWUS54 KBMX 172305
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT WED JUL 17 2013
ALC115-172330-
/O.CON.KBMX.SV.W.0111.000000T0000Z-130717T2330Z/
ST. CLAIR AL-
605 PM CDT WED JUL 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL ST.
CLAIR COUNTY UNTIL 630 PM CDT...
AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTH OF ASHVILLE...OR 7 MILES NORTHEAST OF ODENVILLE...MOVING
SOUTHWEST AT 10 MPH.
IN ADDITION...AT DIME SIZE HAIL WAS REPORTED IN A FEW LOCATIONS
ALONG THE THUNDERSTORM LINE. THE HIAL MOST LIKELY IS MUCH LARGER.
LOCATIONS IMPACTED INCLUDE...
ODENVILLE...BRANCHVILLE...BALD ROCK...ST. CLAIR SPRINGS...
WATTSVILLE...CHULA VISTA AND MACEDONIA.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 152 THROUGH 158...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3375 8615 3369 8618 3369 8620 3367 8620
3351 8631 3363 8652 3385 8633
TIME...MOT...LOC 2305Z 034DEG 10KT 3372 8630
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:17 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 17, 3:17 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 317 PM CDT WED JUL 17 2013 .DISCUSSION... THE UPPER RIDGE OVER THE OHIO VALLEY APPEARS TO BE SLOWLY RELAXING ITS GRIP AND WITH CONVECTION PREVALENT THIS AFTERNOON OVER THE SOUTHERN APPALACHIANS AND CAROLINAS. THE STORMS OVER GEORGIA DO NOT APPEAR TO BE MOVING WITH THE MEAN-LAYER FLOW WHICH WOULD BE TO THE WEST-SOUTHWEST. SINCE THE STORM MOTION IS IN A VERY SLOW SOUTHERLY DIRECTION...CONFIDENCE IS RATHER LOW ON WHETHER THIS ACTIVITY WILL MAKE WESTWARD PROGRESS AND AFFECT EAST ALABAMA THIS EVENING. HAVE GONE WITH 30 POPS FOR THE EVENING HOURS IN CASE OTHER SHOWERS AND STORMS DEVELOP IN OUR CWA. RAIN CHANCES WILL BE INCREASING FOR THURSDAY AND INTO THE WEEKEND AS THE RIDGE ERODES AND BECOMES REPLACED BY A BROAD UPPER-LEVEL TROUGH. THE COOLER MID-LEVEL TEMPS WITH THIS PATTERN SHOULD LEAD TO SCATTERED OR EVEN WIDESPREAD SHOWERS AND THUNDERSTORMS EACH AND EVERY DAY THROUGH THE END OF THE FORECAST PERIOD. HIGH TEMPS ARE EXPECTED TO BE SLIGHTLY BELOW NORMAL WITH ENHANCED CLOUD COVER AND ABUNDANT GROUND MOISTURE IN PLACE. 87/GRANTHAM && .AVIATION... 18Z TAF DISCUSSION. NOT TOO MUCH CHANGE FROM PREVIOUS TAF PACKAGE. STILL HAVE THE POSSIBILITY OF LATE AFTERNOON AND EARLY EVENING SCATTERED TSRA ACTIVITY WITH HEATING AND AN UPPER SHORTWAVE MOVING IN FROM THE NE TO SW ACROSS AL. SOME GUSTY WINDS ARE NOT OUT OF THE QUESTION WITH CURRENT INSTABILITY BUT PIN POINTING EXACT AREAS WITH CONVECTION ARE STILL PROBLEMATIC. SO WILL CONTINUE WITH VCTS FOR NOW...OTHERWISE VFR. 08/MK && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 91 71 87 71 / 30 50 30 50 30 ANNISTON 71 91 72 88 71 / 30 50 30 50 30 BIRMINGHAM 73 91 73 90 73 / 30 50 30 50 30 TUSCALOOSA 73 93 73 91 73 / 30 40 30 50 30 CALERA 73 90 73 90 71 / 30 50 30 50 30 AUBURN 72 89 71 87 71 / 30 50 30 50 30 MONTGOMERY 73 93 73 90 72 / 30 50 30 50 30 TROY 71 91 71 89 71 / 30 50 30 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 87/08
Hazardous weather outlook, Jul 17, 3:20 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 320 PM CDT WED JUL 17 2013 ALZ011>015-017>050-182100- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 320 PM CDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS WITH ISOLATED DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE ACROSS THE NORTHEASTERN TWO THIRDS OF CENTRAL ALABAMA THIS AFTERNOON THROUGH MIDNIGHT ALONG AND EAST AND NORTH OF A HALEYVILLE TO TUSCALOOSA...TO MONTGOMERY TO HURTSBORO LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 08/MK
In the hours before
Special weather statement, Jul 17, 4:38 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT WED JUL 17 2013
ALZ018-172230-
ETOWAH AL-
438 PM CDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ETOWAH COUNTY UNTIL 530
PM CDT...
AT 436 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR REECE CITY...OR 8 MILES SOUTHEAST OF BOAZ...MOVING
SOUTHWEST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
REECE CITY...
NOCCALULA FALLS...
ATTALLA...
ROCKLEDGE...
RIDGEVILLE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3411 8599 3391 8610 3398 8619 3399 8619
3399 8621 3405 8629 3416 8608
TIME...MOT...LOC 2138Z 032DEG 12KT 3411 8608
77/GLEASONSpecial weather statement, Jul 17, 5:11 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT WED JUL 17 2013
ALZ018-026-172245-
ETOWAH AL-ST. CLAIR AL-
511 PM CDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR AND
SOUTHERN ETOWAH COUNTIES UNTIL 545 PM CDT...
AT 509 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR STEELE...OR 5 MILES SOUTHWEST OF RAINBOW CITY...
MOVING SOUTHWEST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
STEELE...
ALABAMA INTERNATIONAL DRAGWAY...
NEELY HENRY DAM...
WHITNEY JUNCTION...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3393 8603 3385 8603 3384 8607 3383 8605
3380 8607 3378 8605 3377 8605 3376 8606
3376 8608 3386 8633 3397 8613
TIME...MOT...LOC 2211Z 035DEG 6KT 3391 8612
77/GLEASONLocal storm report, Jul 17, 5:30 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG RAINBOW CITY 33.95N 86.04W
07/17/2013 ETOWAH AL BROADCAST MEDIA
ONE TREE SNAPPED OFF IN RAINBOW CITY. WINDS ESTIMATED
AROUND 40 MPH.
&&
LINHARESLocal storm report, Jul 17, 5:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL RAINBOW CITY 33.95N 86.04W
07/17/2013 E0.50 INCH ETOWAH AL BROADCAST MEDIA
DIME SIZE HAIL NEAR RAINBOW CITY.
&&
LINHARESLocal storm report, Jul 17, 5:32 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL ATTALLA 34.02N 86.09W
07/17/2013 E0.50 INCH ETOWAH AL BROADCAST MEDIA
MARBLE HAIL IN THE DUCK SPRINGS COMMUNITY.
&&
LINHARESSpecial weather statement, Jul 17, 5:34 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 534 PM CDT WED JUL 17 2013 ALZ018-019-026-027-172315- CALHOUN AL-ETOWAH AL-ST. CLAIR AL-TALLADEGA AL- 534 PM CDT WED JUL 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN TALLADEGA... NORTHERN ST. CLAIR...SOUTHERN ETOWAH AND WESTERN CALHOUN COUNTIES UNTIL 615 PM CDT... AT 534 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHVILLE TO JACKSONVILLE STATE UNIVERSITY...AND MOVING SOUTHWEST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... JACKSONVILLE... SAKS... ODENVILLE... WEST END-COBB TOWN... COBB TOWN... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3402 8618 3389 8572 3359 8585 3366 8647 TIME...MOT...LOC 2234Z 030DEG 11KT 3382 8623 3387 8579 75
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:38 PM CDT | Special Weather Statement | BMX | Etowah | 52 min |
| Jul 17, 5:11 PM CDT | Special Weather Statement | BMX | St. Clair | 34 min |
| Jul 17, 5:34 PM CDT | Special Weather Statement | BMX | Calhoun, St. Clair | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.